Long-term bisphosphonate therapy may result in atypical insufficiency facture of the tibia. - GreenMedInfo Summary
Atypical insufficiency fracture of the tibia associated with long-term bisphosphonate therapy.
J Clin Rheumatol. 2010 Feb 2. Epub 2010 Feb 2. PMID: 20130483
From the *Department of Internal Medicine, College of Medicine, University of South Florida, Tampa, FL; and daggerDivision of Rheumatology, University of South Florida, Tampa, FL.
Osteoporosis is a major public health threat affecting millions of individuals in the United States. Bisphosphonate therapy is currently recognized as a first-line treatment of osteoporosis through the inhibition of osteoclast activity. Concerns have been raised about potential oversuppression of bone turnover and the development of atypical skeletal fragility associated with long-term use of bisphosphonates. A number of case reports in the literature have documented atypical insufficiency fractures in patients on long-term bisphosphonate therapy. This case outlines what we believe is the second documented atypical tibial insufficiency fracture in a patient on long-term bisphosphonate therapy, and highlights the need for increased awareness of atypical insufficiency fractures as well as the need for more data concerning the long-term effects of bisphosphonate therapy.